Alert archive / Ohio / Special Marine Warnings in 2021

Special Marine Warning 3, NWS Cleveland, OH

May 23, 2021

NWS Cleveland, OH issued this special marine warning at May 23, 2021, 7:20 PM EDT. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2021, 7:20 PM EDT (23:20 UTC)
Expired
May 23, 2021, 8:45 PM EDT
In force
85 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.0 in
Wind
40.0 mph

The radar

The Cleveland radar (KCLE), 45 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1207 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

317 
WHUS51 KCLE 232320
SMWCLE
LEZ144-145-164-165-240045-
/O.NEW.KCLE.MA.W.0003.210523T2320Z-210524T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Cleveland OH
720 PM EDT Sun May 23 2021

The National Weather Service in Cleveland has issued a

* Special Marine Warning for...
  Nearshore and Open waters from The Islands OH to Avon Point OH...

* Until 845 PM EDT.

* At 720 PM EDT, a strong thunderstorm was located near Sandusky Bay,
  moving east at 20 knots.

  HAZARD...Wind gusts to 45 knots.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Western Vermilion, Huron, Avon Point, Lorain Harbor and Vermilion. 

LAT...LON 4138 8267 4140 8273 4139 8284 4151 8282
      4156 8201 4145 8202 4144 8207 4140 8213
      4140 8219 4138 8227
TIME...MOT...LOC 2320Z 278DEG 22KT 4144 8272 

HAIL...0.00IN
WIND...40KTS

$$

26
2 follow-up statements
704 
FZUS71 KCLE 240000
MWSCLE

Marine Weather Statement
National Weather Service Cleveland OH
800 PM EDT Sun May 23 2021

LEZ144-145-164-165-240045-
/O.CON.KCLE.MA.W.0003.000000T0000Z-210524T0045Z/
800 PM EDT Sun May 23 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 845 PM EDT...

For the following areas...
Nearshore and Open waters from The Islands OH to Avon Point OH...

At 800 PM EDT, a strong thunderstorm was located over Western
Vermilion, moving east at 20 knots.

HAZARD...Wind gusts to 45 knots.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

Locations impacted include...
Western Vermilion, Huron, Avon Point, Lorain Harbor and Vermilion. 

LAT...LON 4138 8257 4153 8257 4154 8241 4154 8231
      4155 8201 4145 8202 4144 8207 4140 8213
      4140 8219 4138 8227
TIME...MOT...LOC 0000Z 278DEG 22KT 4141 8239 

HAIL...0.00IN
WIND...40KTS

$$

26
907 
FZUS71 KCLE 240036
MWSCLE

Marine Weather Statement
National Weather Service Cleveland OH
836 PM EDT Sun May 23 2021

LEZ144-145-164-165-240046-
/O.EXP.KCLE.MA.W.0003.000000T0000Z-210524T0045Z/
836 PM EDT Sun May 23 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 845 PM EDT...

The affected areas were... 
Nearshore and Open waters from The Islands OH to Avon Point OH...

The thunderstorm has weakened and no longer poses a significant
threat to boaters.

LAT...LON 4138 8257 4153 8257 4154 8241 4154 8231
      4155 8201 4145 8202 4144 8207 4140 8213
      4140 8219 4138 8227
TIME...MOT...LOC 0036Z 278DEG 22KT 4138 8211 

$$

26

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special marine warning went out at May 23, 4:05 PM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, May 23, 4:05 PM EDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
405 PM EDT Sun May 23 2021

.SYNOPSIS...
A cold front will move south across Lake Erie this evening, stalling
just south of the area on Monday. This front will lift back north
on Tuesday as low pressure passes north of the Great Lakes.
This system will pull a cold front back south across the area on
Wednesday.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
A cold front is located across Lake Erie late this afternoon that
will make slow progress south across the area tonight. Meanwhile
showers with scattered thunderstorms are expanding across lower
Michigan this afternoon where shortwave energy is rounding the ridge
and moisture advection is encountering the southerly moving front.
The airmass across northern Ohio remains fairly dry this afternoon
but moisture will advect southeast into the area. The first showers
will be approaching the Toledo area by 6 PM, and continue a
southeastward trajectory along and ahead of the front overnight.
Trends will be for instability to increase, both as the higher
dewpoints in the mid 60s at the surface and moisture aloft
reaches the area. Scattered thunderstorms remain possible
through the evening with a diminishing trend to convection after
midnight. As dewpoints come up overnight and the front stalls
overhead, patchy fog may develop late.

Mostly cloudy skies in place to start the day on Monday will scatter
with time, especially closer to Lake Erie with influence from the
marine layer. The frontal boundary is expected to stall from NW to
Central Ohio with temperatures across the northeastern half of the
forecast area settling back into the mid 70s to low 80s. Highs in NW
Ohio will likely see a late day peak as clouds scatter, but
some weak warm advection late will keep temperatures along the
I-75 corridor in the mid 80s with increasing humidity. In
addition, some scattered showers will continue along the frontal
boundary. Temperatures will be mild on Monday night as the
frontal boundary starts to lift back north.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The upper level ridge over the eastern United States will begin to
break down on Tuesday as a trough begins to develop over the north-
central Plains. As a result, Tuesday should remain mostly dry across
the area before the the low pressure associated with the trough
moves a warm front north across the area Tuesday evening into
Wednesday. Increased WAA and moisture advection across the area on
Tuesday will prime the atmosphere ahead of the approaching cold
front, resulting in widespread showers with the chance of
thunderstorms on Wednesday. Overnight on Wednesday high pressure
will build south across the area, allowing for conditions to dry
out. Temperatures on Tuesday will be quite warm, likely approaching
90 in most locations with overnight lows will be in the upper 60s
ahead of the cold front. For Wednesday, showers will likely keep
temperatures a bit cooler, only reaching into the low to mid 80s,
cooling even more overnight to be in the mid 50s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
The long term forecast diverges quite a bit between guidance, making
it hard to have a good grasp on precipitation chances. Broadly
speaking, the beginning of the long term will be dominated by a high
pressure over the Great Lakes region. An upper level shortwave
trough is expected to begin to develop over the central Plains
Thursday afternoon and begin to move an associated low pressure
system towards the region. The exact track of this system and timing
varies amongst models, with the GFS bringing precipitation into the
area earlier than the ECMWF or Canadian models. Opted to keep a
chance of precipitation from Thursday through Saturday afternoon,
with the best chance of showers and possible thunder occurring with a
passing cold front on Friday afternoon. Friday looks to be the
coolest day in this stretch of the forecast as rain cooled air will
keep temperatures in the upper 60s to low 70s. Once that system
moves out of the region, temperatures should again begin to
rise.&&

.AVIATION /18Z Sunday THROUGH Friday/...
VFR conditions with mostly sunny skies across the area will give
way to increasing cloud cover from the NW and scattered showers
and thunderstorms developing this evening ahead of a cold front
settling south across Lake Erie. Showers are expected to reach
TOL between 22-23z then continue southeast across the area
through about 06Z. Included either a TEMPO or VCTS at
TOL/CLE/MFD/CAK where best chances of thunderstorms are located
and will update the other terminals as needed. The frontal
boundary is expected to stall overhead tonight and combine with
the increasing low level moisture from the west to result in
widespread MVFR/IFR ceilings. High boundary layer moisture may
also result in some reduced visibilities with best chances for
fog at TOL. Otherwise west to northwest winds will shift to the
north/northeast and become light overnight into Monday.

Outlook...Non-VFR possible in showers and/or thunderstorms on
Wednesday.

&&

.MARINE...
Southwesterly winds of 10-15 knots will continue across Lake
Erie ahead of an approaching cold front from the north this
evening. Behind the cold front, winds will shift and become
northerly then northeasterly by Monday morning. Winds should
persist in the 10-15 knots range, minimizing the risk of any
coastal flooding in the western basin. The frontal boundary will
stall south of the lakeshore before moving back north as a warm
front overnight Monday. Behind the front, winds will shift to
southwesterly, strengthening Tuesday afternoon to sustained
winds 15-20 knots. This continues to be the next period of focus
for potential marine headlines, although the largest waves
should remain in the open waters. Winds will shift to
northwesterly and weaken to 10-15 knots behind a cold front that
moves across the Great Lakes region Wednesday into Thursday.
Conditions ahead of this cold front late in the week will also
need to continue to be monitored for potential Small Craft
conditions.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...KEC
NEAR TERM...KEC
SHORT TERM...Campbell
LONG TERM...Campbell
AVIATION...KEC
MARINE...Campbell
Hazardous weather outlook, May 23, 3:43 AM EDT, 15 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
343 AM EDT Sun May 23 2021

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-240745-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
343 AM EDT Sun May 23 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-240745-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
343 AM EDT Sun May 23 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 23, 7:18 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Cleveland OH
718 PM EDT Sun May 23 2021

OHZ009-240000-
Erie-
718 PM EDT Sun May 23 2021

...A STRONG THUNDERSTORM WILL AFFECT ERIE COUNTY...

At 717 PM EDT, a strong thunderstorm was located over Sandusky,
moving east at 25 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Sandusky, Castalia, Berlin Heights, Sandusky South and Fairview
Lanes.

LAT...LON 4147 8266 4147 8269 4142 8262 4138 8250
      4140 8242 4128 8245 4140 8282 4147 8282
      4147 8281 4144 8276 4146 8271 4149 8268
TIME...MOT...LOC 2317Z 277DEG 22KT 4143 8274

26

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:18 PM EDTSpecial Weather StatementCLEErie42 min
May 23, 7:41 PM EDTSpecial Weather StatementCLELorain49 min

Nearby

Special Marine Warnings in Ohio, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.